Illinois, 2010Heavy Snow in Illinois, December 3 to 4, 2010
December 3 to 4, 2010 · NWS ILX · 5 events in 5 counties and zones
Low pressure tracking from the Dakotas southeastward into the Ohio River Valley brought heavy snow to the northern third of Illinois during the evening of December 3rd into the morning of December 4th. The snow occurred primarily along and northeast of the I-74 corridor, with areas from Henry southeastward to Champaign-Urbana picking up in excess of 6 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from the Dakotas southeastward into the Ohio River Valley brought heavy snow to the northern third of Illinois during the evening of December 3rd into the morning of December 4th. The snow occurred primarily along and northeast of the I-74 corridor, with areas from Henry southeastward to Champaign-Urbana picking up in excess of 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 3, 5:46 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 3, 5:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CST FRI DEC 3 2010
.DISCUSSION...
ISSUED 229 PM CST FRI DEC 3 2010
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
TRACK OF CLIPPER SYSTEM AND WHERE THE ACCUMULATING SNOWS WILL
SETUP OVERNIGHT INTO SATURDAY THE MAIN FORECAST CHALLENGE. SFC
LOW PRESSURE OVER NRN NEBRASKA WILL TRACK SE INTO MO BY TMRW
MRNG...AND THEN SOUTH OF THE OHIO RIVER DURING THE DAY. LOW LEVEL
WARM ADVECTION AHEAD OF THE WAVE HAS PRODUCED AN AREA OF LIGHT TO
MODERATE SNOW ACRS SRN MN INTO NRN IOWA...WHICH WAS SHIFTING SE.
EXPECT THE SNOW TO INCREASE IN COVERAGE ACRS OUR NW THIS EVENING
AND THEN SPREAD SE ACRS ABOUT THE NE HALF OF THE FORECAST AREA
OVERNIGHT INTO SATURDAY. FORECAST SOUNDINGS STILL NOT SHOWING A
REAL IMPRESSIVE OR PERSISTENT SNOW GROWTH REGION WHEN THE BEST
LIFT MOVES ACRS THE FORECAST AREA LATE TNT AND ESP SATURDAY MRNG.
THE NAM-WRF HAS SHIFTED A BIT FURTHER SOUTH WITH THE VORT AND MAIN
SNOW AXIS BUT AM INCLINED TO FOLLOW THE MORE CONSISTENT ECMWF
ECMWF...WHICH KEEPS THE SHEARED VORT AND HEAVIEST SNOWS JUST TO
OUR NORTH... CLOSER TO THE I-80 CORRIDOR. STILL THINKING ABOUT 1
TO 3 INCHES WITH THE HEAVIER AMOUNTS NORTH OF A PARIS TO CANTON
LINE. MAY SEE SOME ISOLD 4 INCH AMOUNTS CLOSE TO LACON AND WYOMING
EAST TO JUST NORTH OF CHAMPAIGN AND RANTOUL BY SATURDAY AFTN.
AS THE SFC WAVE AND UPPER SUPPORT SHIFTS WELL TO OUR SOUTH SATURDAY
AFTN...LOOK FOR THE SNOW TO TAPER OFF TO FLURRIES FROM NW TO SE
WITH LITTLE IN THE WAY OF ADDL ACCUMULATIONS. CANADIAN HIGH PRESSURE
WILL THEN SETTLE OVER THE REGION FOR THE REST OF THE WEEKEND BRINGING
DRY AND UNSEASONABLY COLD WEATHER TO THE REGION. OVERNIGHT LOW TEMPS
BY MONDAY MRNG MAY DIP INTO THE SINGLE DIGITS...ESPECIALLY ACRS THE
NORTH WHERE THERE WILL BE A LIGHT SNOW COVER.
LONG TERM...TUESDAY THROUGH FRIDAY
STRONG NEGATIVE NAO/AO PATTERN TO PRODUCE BELOW NORMAL TEMPERATURES
THROUGH A GOOD PORTION OF THE NEW WORK WEEK. WE MAY SEE SOME TEMPORARY
MODIFICATION IN THE NUMBERS AFTER WED AS HEIGHTS INCREASE ACRS THE
MIDWEST...BUT ENSEMBLES SUGGEST THE UPPER FLOW WILL BECOME NWLY
AGAIN TWDS NEXT WEEKEND WITH THE LATEST ECMWF SHOWING A -18C AT
850 MB LATE SATURDAY INTO SUNDAY. AS FAR AS PRECIP IS CONCERNED...NOT
SEEING ANY STRONG SIGNALS FOR ANYTHING SIGNIFICANT DURING THIS FCST
PERIOD. A WEAK FRONT WILL PUSH ACRS THE AREA LATE THU OR FRIDAY...BUT
MOISTURE AHEAD OF THIS FEATURE LOOKS LIMITED AT BEST. MODELS WERE
INDICATING A SECONDARY WAVE OF LOW PRESSURE WILL MOVE UP THE FRONT
AS IT SHIFTS WELL EAST OF THE AREA FRIDAY NIGHT INTO SATURDAY...WITH
THE ECMWF INDICATING A LARGE AREA OF PRECIP ASSOCIATED WITH THE SRN
STREAM SYSTEM. ENSEMBLES SUGGEST THIS STORM SYSTEM WILL STAY SOUTH
OF OUR AREA...BUT WILL NEED TO BE WATCHED.
SMITH
&&
.AVIATION...
ISSUED 546 PM CST FRI DEC 3 2010
SNOWS HAVE BROKEN OUT ACROSS PORTIONS OF CENTRAL ILLINOIS IN
ADVANCE OF AN APPROACHING CLIPPER SYSTEM. THIS FIRST BAND OF SNOW
HAS ALREADY IMPACTED KPIA AND KBMI...AND SHOULD IMPACT KCMI
SHORTLY. KSPI SHOULD MISS THE FIRST ROUND OF SNOW AND KDEC WILL BE
ON THE BORDERLINE FOR THE NEXT COUPLE OF HOURS. UNDER THE HEAVIER
BANDS OF SNOW...CIGS/VSBYS WILL BRIEFLY BE REDUCED TO LOW END MVFR
OR IFR CONDITIONS. THIS INITIAL AREA OF SNOW IS EXPECTED TO SHIFT
NORTH/EAST OF THE TERMINALS IN THE NEXT FEW HOURS...WITH DRY/VFR
CONDITIONS EXPECTED FOR MUCH OF THE NIGHT.
THE NEXT ROUND OF SNOW AS THE CENTER OF THE CLIPPER PASSES BY WILL
IMPACT THE AREA FROM SATURDAY MORNING INTO THE AFTERNOON. THESE
SNOWS WILL PRODUCE MORE WIDESPREAD IFR CONDITIONS THAN THIS EVENING.
WINDS WILL PREDOMINANTLY BE EAST OR SOUTHEAST AOB 10 KTS TONIGHT.
THEY WILL GRADUALLY BACK NORTHERLY AS THE CLIPPER PASSES BY
SATURDAY AFTERNOON. WIND SPEEDS WILL ALSO PICK UP IN THE WAKE OF
THE CLIPPER.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
SATURDAY FOR ILZ027>031-037-038.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
SATURDAY FOR ILZ043>046-055>057.
&&
Hazardous weather outlook, Dec 3, 3:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CST FRI DEC 3 2010
ILZ027>031-037-038-041200-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
318 PM CST FRI DEC 3 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND NORTH OF THE I-74 CORRIDOR.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA THIS EVENING...AND
CONTINUE OVERNIGHT. ACCUMULATIONS OF 1 TO 2 INCHES ARE LIKELY BY
SUNRISE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SNOW WILL CONTINUE THROUGH MUCH OF SATURDAY BEFORE ENDING IN
THE AFTERNOON. TOTAL STORM ACCUMULATIONS OF 3 INCHES OR MORE ARE
LIKELY ALONG AND NORTH OF THE I-74 CORRIDOR.
A SURGE OF COLD AIR BEHIND THIS SYSTEM WILL RESULT IN WIND CHILLS
FALLING BELOW ZERO...EACH NIGHT FROM SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ036-040>042-047>054-061-041200-
CASS-CHRISTIAN-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
318 PM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL BEGIN SPREADING OVER PORTIONS OF CENTRAL ILLINOIS
THIS EVENING...THEN BECOME MORE WIDESPREAD AFTER MIDNIGHT. AREAS
AROUND JACKSONVILLE AND SPRINGFIELD MAY SEE SOME SLEET OR RAIN MIXED
IN AT TIMES. SNOW ACCUMULATIONS UP TO AN INCH ARE LIKELY...FROM
CANTON SOUTHEAST TO AROUND DECATUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SNOW WILL CONTINUE THROUGH MUCH OF SATURDAY...MIXED AT TIMES
WITH RAIN...BEFORE ENDING IN THE AFTERNOON. TOTAL STORM ACCUMULATIONS
OF 1 TO 2 INCHES ARE LIKELY FROM CANTON SOUTHEAST TO DECATUR...
RANGING TO LESS THAN A HALF INCH AROUND JACKSONVILLE.
A SURGE OF COLD AIR BEHIND THIS SYSTEM WILL RESULT IN WIND CHILLS
FALLING TO NEAR ZERO...EACH NIGHT FROM SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ043>046-055>057-041200-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
318 PM CST FRI DEC 3 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA LATE THIS EVENING...
BECOMING MORE WIDESPREAD AFTER MIDNIGHT. ACCUMULATIONS OF 1 TO 2
INCHES ARE LIKELY BY SUNRISE...ESPECIALLY ALONG AND NORTH OF THE
I-74 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SNOW WILL CONTINUE THROUGH MUCH OF SATURDAY...BEFORE ENDING
LATE IN THE AFTERNOON. TOTAL STORM ACCUMULATIONS OF 3 INCHES OR
MORE ARE LIKELY ALONG AND NORTH OF I-74...WITH 1 TO 2 INCHES
FURTHER SOUTH AROUND PARIS AND MATTOON.
A SURGE OF COLD AIR BEHIND THIS SYSTEM WILL RESULT IN WIND CHILLS
FALLING TO NEAR ZERO...EACH NIGHT FROM SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
ILZ062-063-066>068-071>073-041200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
318 PM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SNOW IS LIKELY TO DEVELOP AFTER MIDNIGHT...MIXED AT TIMES WITH
SOME RAIN. HOWEVER...OVERNIGHT ACCUMULATIONS SHOULD BE LESS THAN A
HALF INCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MIXTURE OF RAIN AND SNOW WILL CONTINUE MUCH OF SATURDAY...BEFORE
TAPERING IN THE AFTERNOON. WHILE MOST AREAS WILL ONLY SEE MINOR
ACCUMULATIONS...SOME 1 TO 2 INCH AMOUNTS WILL BE POSSIBLE TOWARD
MARSHALL AND POINTS NORTHWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.
GEELHART
Heavy Snow, Marshall
- When
- December 3, 6:00 PM CST to December 4, 5:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers measured 6 to 8 inches of snow across Marshall County.
Heavy Snow, McLean
- When
- December 3, 6:00 PM CST to December 4, 5:00 PM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers measured over 6 inches of snow across McLean County.
Heavy Snow, Woodford
- When
- December 3, 6:00 PM CST to December 4, 5:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers measured 6 to 9 inches of snow across Woodford County.
Heavy Snow, Champaign
- When
- December 3, 8:00 PM CST to December 4, 5:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Numerous weather observers measured over 6 inches of snow across Champaign County. The highest reported snow totals were around 9 inches from Champaign to near Homer.
Heavy Snow, Vermilion
- When
- December 3, 9:00 PM CST to December 4, 5:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Numerous weather observers measured over 6 inches of snow across Vermilion County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 7, 20105 deaths · 2 events
- Winter Weather in Kentucky, December 3, 20103 injured · $50,000 · 1 event
- Winter Storm in Minnesota, December 3 to 4, 201026 events
- Winter Weather in Wisconsin, December 3 to 4, 201016 events
- Winter Storm and Winter Weather in Iowa, December 3 to 4, 201010 events
- Winter Storm and Winter Weather in Illinois, December 3 to 4, 20109 events
- Heavy Snow in Wisconsin, December 3 to 4, 20108 events
- Winter Weather in Minnesota, December 3, 20107 events
- Heavy Snow in Minnesota, December 3 to 4, 20107 events
- Heavy Snow in North Dakota, December 3, 20104 events
- Heavy Snow in Iowa, December 3 to 4, 20104 events
- High Wind in Colorado, December 3, 201065 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267234, 267235, 267238, 267233, 267236.